Maine, 2010

Flooding in Maine, March 23 to 25, 2010

March 23 to 25, 2010 · NWS GYX · 3 events in 3 counties and zones

A slow moving area of low pressure tracked north along the East Coast on the 23rd and then turned northeast, passing through the Gulf of Maine on the 24th. A tropical connection helped pump abundant moisture northward with rainfall amounts of 1 to 3 inches falling on already saturated ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A slow moving area of low pressure tracked north along the East Coast on the 23rd and then turned northeast, passing through the Gulf of Maine on the 24th. A tropical connection helped pump abundant moisture northward with rainfall amounts of 1 to 3 inches falling on already saturated ground. In addition, snow melt in the mountains contributed to rises on some rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 23, 8:18 AM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Mar 23, 8:18 AM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
918 AM EDT TUE MAR 23 2010

.SYNOPSIS...
LOW PRES WILL CROSS SOUTHERN NEW ENGLAND TODAY AND MOVE INTO THE
GULF OF MAINE THIS EVENING. THIS LOW WILL THEN MOVE INTO THE
CANADIAN MARITIMES THROUGH THE END OF THE WEEK. A COLD FRONT WILL
ROTATE AROUND THIS SYSTEM ON THURSDAY...AND BRING SOME COLD AIR INTO
THE REGION ON FRIDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST OVER
THE WEEKEND...WITH A SLOW WARMING TREND.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...RADAR TRENDS THIS MORNING SHOWING AREA OF HEAVY RAIN
PUSHING NORTHWARD THROUGH NEW ENGLAND WITH THE OVERALL RAIN SHIELD
MOVING TO THE EAST. RAINFALL RATES OF ONE QUARTER INCH PER HOUR OR
HIGHER HAVE BEEN OBSERVED. THIS WILL LIKELY CONTINUE THROUGH THE
MORNING AS THE RAIN PUSHES EASTWARD. HAVE INSERTED HEAVY RAIN INTO
THE FORECAST AND ADJUSTED EXPECTED QPF TOTALS TO REFLECT GREATER
THAN AN INCH IN THE FIRST 6 HOURS. AFTER NOON PRECIPITATION WILL
BE LIGHTER AS RAIN TRIES TO WRAP AROUND THE LOW DEVELOPING IN THE
GULF OF MAINE. HAVE NOT SEEN SIGNS OF THIS WRAP AROUND
PRECIPITATION DEVELOPING JUST YET...BUT IT IS EXPECTED TO BEGIN
WITHIN THE NEXT FEW HOURS. ALSO...SOME SLEET AND FREEZING RAIN HAS
BEEN OBSERVED IN FAR NORTHERN FRANKLIN AND SOMERSET COUNTIES WITH
TEMPERATURES NEAR FREEZING. HAVE MENTIONED THIS IN THE FORECAST
BUT DO NOT EXPECT SIGNIFICANT PROBLEMS WITH FREEZING OR FROZEN
PRECIPITATION AS WARM AIR ADVECTION CONTINUES ACROSS THE WHOLE AREA.

PREVIOUS DISCUSSION FOLLOWS...

GOES INFRARED COLD CLOUD TOPS INDICATING MODERATE RAINFALL WITH
EMBEDDED CONVECTION FROM THE HUDSON VALLEY INTO VERMONT AND NOW
SPREADING INTO NEW HAMPSHIRE FROM SOUTHERN NEW ENGLAND. AFTER MUCH
COORDINATION WE HAVE SETTLED ON 2.0 TO 3.0 INCHES OF RAINFALL FROM
THIS EVENT IN NEW HAMPSHIRE...AND 2.0 TO 3.5 IN SOUTHERN AND MID-
COAST MAINE. THE HEAVIEST AMOUNTS WILL GENERALLY BE FROM DAYBREAK
THROUGH LATE AFTERNOON AND CENTERED ALONG AND EAST OF A LINE FROM
CONCORD NH TO AUGUSTA ME. ONLY THE HIGHEST ELEVATIONS WILL HAVE
THE OPPORTUNITY TO SEE ANY SNOW WITH THIS SYSTEM...AND THIS WILL
BE MAINLY ALONG THE MAINE-QUEBEC BORDER. OF NOTE IN THE
MODELS...NAM COMPLETELY MISSED THE HEAVY RAINFALL IN WESTERN NEW
ENGLAND AND ITS SURFACE TEMPERATURES APPEARED TOO COOL...GFS WAS
FOLLOWED FOR THE NEAR/SHORT TERM.

&&

.SHORT TERM /WEDNESDAY/...
RAIN BEGINS TO TAPER OFF IN INTENSITY...BECOMING MORE SHOWERY AS
THE SURFACE LOW WOBBLES INTO THE GULF OF MAINE OVERNIGHT.
WRAPAROUND PRECIPITATION WILL LINGER ACROSS MUCH OF THE AREA AFTER
MIDNIGHT BEFORE BEGINNING TO WANE WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
THE LARGE OCEAN STORM MOVES INTO THE MARITIMES WED ALLOWING A
COLDER NWLY FLOW TO DEVELOP IN ITS WAKE OVER THE FA. SNOW SHOWERS
ARE EXPECTED IN THE MTNS WED DUE TO CONTINUED CYLCLONIC FLOW OVER
THE AREA WITH SOME RESIDUAL MOISTURE AS PER THE MODELS. ANOTHER
STRONGER COLD FRONT MOVES ACROSS THE AREA THU NIGHT WITH A COLDER
REINFORCING SHOT OF COLD AIR. HIGH PRESSURE WILL BUILD ACROSS THE
AREA OVER THE FRI AND OVER THE WEEKEND SO DRY CONDITIONS ARE
EXPECTED. TEMPERATURES WILL BE COLD LATE IN THE WEEK BUT A SLOW
MODERATION IN TEMPS IS EXPECTED OVER THE LATTER PART OF THE WEEKEND.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
SHORT TERM...MAINLY IFR TODAY AND TONIGHT WITH
RAINSTORM...EVENTUALLY IMPROVING TO MVFR MOST LOCATIONS WEDNESDAY
MORNING.

LONG TERM...MOSTLY VFR CONDS.

&&

.MARINE...
SHORT TERM...WINDS PICKING UP IN NORTHEASTERLY GRADIENT FLOW AS SURFACE LOW TO
THE SOUTHWEST OF NEW ENGLAND CONTINUES TO DEEPEN. SPEEDS WILL PEAK
AT GALES THIS AFTERNOON BEFORE SLACKENING TONIGHT AS THE LOW MOVES
OFFSHORE.

LONG TERM...MAY NEED GALES LATE WED NIGHT FOR THE GUSTY NWLY CAA
WINDS OVER THE WATERS BEHIND A COLD FRONTAL PASSAGE....AND POSSIBLY A
SCA LATE THU NIGHT AND FRI BEHIND THE NEXT ARCTIC COLD FRONTAL PASSAGE.

&&

.HYDROLOGY...
WITH 2 TO 3.5 INCHES OF RAIN EXPECTED ACROSS THE AREA...ABOUT 11
RIVER FORECAST POINTS ARE EXPECTED TO GO INTO FLOOD TODAY AND
TONIGHT. FOR THESE AREAS WE ALSO EXPECT SMALL STREAMS TO REACH OR
EXCEED BANKFULL...SO FLOOD WATCH HAS BEEN EXTENDED TO ALL BUT THE
NORTHERNMOST ZONES OF THE AREA. DESPITE NOT HAVING RECEIVED MUCH
RAINFALL IN THE STORM A WEEK AGO...3 INCH RAINFALL STILL IS
FORECAST TO BRING SOME MAINSTEM RIVERS TO MINOR FLOOD STAGE SO
RAISED FLOOD WATCH FOR THESE AREAS AS WELL. MORNING ACCUMULATIONS
AND RESPONSES BY AREA RIVERS AND STREAMS WILL DETERMINE WHICH
AREAS GET FLOOD WARNINGS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MEZ012>014-018>028.
NH...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NHZ003>010-013-014.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ153.
     GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR ANZ150>152-154.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
Hazardous weather outlook, Mar 23, 3:52 AM EST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
452 AM EDT TUE MAR 23 2010

MEZ007>009-NHZ001-002-240900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-
452 AM EDT TUE MAR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ012>014-018>022-024>028-NHZ003>010-013-240900-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
452 AM EDT TUE MAR 23 2010

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ023-NHZ014-240900-
COASTAL YORK-COASTAL ROCKINGHAM-
452 AM EDT TUE MAR 23 2010

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>152-154-240900-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
452 AM EDT TUE MAR 23 2010

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PENOBSCOT BAY...THE COASTAL
WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL
WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL
WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ153-240900-
CASCO BAY-
452 AM EDT TUE MAR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Cumberland

When
March 23, 1:39 PM EST to March 24, 11:00 PM EST
Where
Cumberland County, 1.01 mi W of Cumberland Mills to 0.88 mi W of Cumberland Mills
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
43.680, -70.370

Heavy rain caused flooding on the Presumpscot River in Westbrook (flood Stage 15.0 ft) which crested at 16.7 ft.

Flood, York

When
March 23, 3:00 PM EST to March 24, 7:00 PM EST
Where
York County, 2.6 mi NE of Old Orchard Beach to 2.6 mi SSE of Kittery Pt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.545, -70.341

Heavy rain caused widespread flooding of small rivers and streams throughout York County.

Flood, Kennebec

When
March 24, 11:00 AM EST to March 25, 2:21 AM EST
Where
Kennebec County, 1.13 mi W of Augusta to 1.15 mi W of Augusta
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.320, -69.773

Heavy rain caused minor flooding on the Kennebec River at Augusta (flood stage 12.0 ft) which crested at 12.8 ft.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2010Every state in 2010This day in weather historyWarnings in Maine, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222254, 222556, 222253.